Mr James Hodges, 73 years of age, is brought to the hospital by his wife and admitted to the cardiology unit. As a nursing student, your clinical facilitator has allocated you to care for Mr Hodges. He has a history of hypertension and hyperlipidaemia. He is on perindopril 5 mg daily and atorvastatin 10 mg daily.
Mr Hodges describes feeling his heartbeat as fast and pounding; he feels fatigued and describes chest discomfort.
Temperature: 36.6°C, pulse: 120 beats per minute (bpm) with an irregular rhythm, blood pressure (BP): 140/90 mmHg, respiratory rate: 20 breaths per minute, SpO2 (oxygen saturation measured by pulse oximetry): 98% on room air. An electrocardiogram (ECG) is performed and shows atrial fibrillation (AF) with a rapid ventricular response (RVR). Blood tests show normal thyroid function tests, no rise in troponin levels, a serum potassium level of 3.1 mmol/L, and a magnesium level of 0.65 mmol/L.
The treating team deliberates whether to provide digoxin or amiodarone. A decision is made to provide a loading dose of 300 mg of amiodarone intravenously over 30 minutes, followed by 900 mg as an infusion over the next 24 hours. The ventricular rate normalises after 1 hour, and the AF resolves to normal sinus rhythm (NSR) at the end of the 24-hour infusion.
At this point, the amiodarone is stopped. During his cardiac monitoring, Mr Hodges experiences AF for shorter intervals, although this reoccurs every few hours. He is diagnosed with paroxysmal AF. 48 hours after his initial admission, Mr Hodges is prescribed bisoprolol and warfarin. He is also advised to continue with his usual perindopril and atorvastatin medications.
Section 1. Application of pathophysiological basis and pharmacological concepts
Q1. You are asked to explain to the clinical facilitator about what has likely caused the problem with Mr Hodges’ heart. Also, describe common risk factors for developing atrial fibrillation and explain why it is crucial to treat it with anti-arrhythmic and anticoagulant.
Q2. Describe the pathophysiological basis for the subjective and objective data in relation to pharmacological concepts.
- When Mr Hodges experienced AF with RVR, he felt fast-pounding heartbeats that eventually resolved while he was on amiodarone infusion. Explain amiodarone’s mechanism of action to resolve this.
- The treating team checked the results of his baseline thyroid function test while on amiodarone. Explain why this test is necessary.
- Mr Hodges’ serum potassium and magnesium levels were found to be low. Both electrolytes were replaced. Explain why restoring these two electrolytes to a normal level is a priority for a patient with AF.